Should I continue to use prescribed eye drops or contact the doctor for some other drops? (Photo)

After 5 days of my Botox injection, my right eyelid started to droop. The plastic surgeon who administered the Botox prescribed me Apraclonidine Ophthalmic 0.5%. After using the prescribed eye drops for 3 days (1-2 drops, 2-3 times per day), I do not see an improvement on my eye. Should I continue using ? I also read that Visine could help. Is this recommended?

Doctor Answers 10

Eyedrops for eyelid ptosis

Prescription eye drops for eyelid ptosis due to botox are very minimally effective in most patients.  Unfortunately, these drops may only elevate the lid by 1-2 mm in the best case.  Although some improvement may be helpful, most patients find the drops cause more problems than they help as they often experience dry eye symptoms.  Make sure to use an eye lubricant with the drops to avoid these symptoms.  Thankfully, this effect will reduce over time.


New Orleans Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Botox, ptosis and eye drops

Dear Trinhchol:

Thank you for your question.  The ptosis (lowered brow) is a known complication of Botox injection.  Even in expert hands this can occur on occasion.  As a dermatologist who has performed tens of thousands of injections,  it has happened to some of my patients as well.  It is reported to occur in about one percent of the patients, at least minimally.  When the migration of botox is not too severe, often there is a significant improvement in two to four weeks (the maximum botox effect is at about two weeks) so best to wait  The eyedrops you were prescribed should help, perhaps it's not enough for you to notice though.    What is more important is for you and your physician to remain in contact.  When this happens to my patients I analyze and try to determine what to do to avoid it the next time.  Did the patient have prior forehead surgery which might make the botox migrate more than expected, was the injection lower than usual, did the patient not remain awake for two hours after the injection, did they rub the area injected within two hours of the injection, is it happening to more than one percent of my patients (for most of us that percentage is much smaller),  all these questions help your physician avoid the occurance in the future.  When there is no reason discovered  the next time your doctor will inject the Botox a bit higher.

Christopher Dannaker, DO
Monterey Dermatologic Surgeon
4.6 out of 5 stars 5 reviews

Should I continue to use prescribed eye drops or contact the doctor for some other drops? (Photo)

Thank you for your question and I am sorry to hear of your Botox-related issue.  If the eyedrops are not producing any improvement then best to stop them.  The drops are designed to improve the eyelid opening by 1-2mm and do not completely resolve the drooping.  Visine unfortunately will not produce any further improvement.  Hope that this helps.

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

Should I continue to use prescribed eye drops or contact the doctor for some other drops? (Photo)

Since the Rxed drops have NOT helped I would recommend to stop. Sorry for the BOTIOX injector complication. Now in time, 3 to 4 months, the BOTOX will metabolize away to allow return of muscle function....

Droopy eyelid after Botox...

Thank you for your question.  Droopy eyelids will resolve in a few weeks.  Apraclonidine is the appropriate treatment to stimulate muellers muscle to help balance out the effect of the Botox on your eyelid.  It will only slightly improve the droop and not completely resolve it.  Please continue to use the drops and follow up with your surgeon for further evaluation and management.  Visine has no reported effects in reversing eyelid ptosis after Botox that I am aware of.  Regards, Dr. Matt Elias

Matthew Elias, DO, FAAD
Fort Lauderdale Dermatologic Surgeon
5.0 out of 5 stars 5 reviews

Should I continue to use prescribed eye drops or contact the doctor for some other drops?

Hello Trinhchoi,

The eye drops work by temporarily stimulating a small muscle in the upper eyelid to contract.  This usually brings it up by about 1-2 millimeters.  It does not reverse the effects of Botox which caused a much larger muscle that usually helps lift the eyelid to relax.  If the drops are working at all, you should continue them.  You can still contact your surgeon for recommendations as well.  Visine would not be expected to have any improvement.  

I hope this helps and good luck.  

William Marshall Guy, MD
The Woodlands Facial Plastic Surgeon
5.0 out of 5 stars 25 reviews

Botox and Eye Droop

The droop from the Botox can take several weeks to go away.  You can continue to use the drops to help open up the eye but it can not reverse this side effect.  Best, Dr. Green

Should I continue to use prescribed eye drops or contact the doctor for some other drops?

You can continue using these drops and within a few weeks you will start to see improvement.  The drops are there to help you open your eye a bit better and minimize the effect of Botox on the eye muscle.  Although this is a very annoying side effect of Botox, rest assured that it is temporary and the positive effects of the treatment will significantly outlast the negative.  Visine will be of no help. 
Hang in there, it will resolve soon.

Victoria Karlinsky, MD
Manhattan General Surgeon
4.4 out of 5 stars 22 reviews

Eye droop after botox

The eyedrops can help a little. The botox will wear off in about 4months or so.  Best of luck........

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

Botox induced eyelid droop

Hi Trinhchoi,

Thank you for your question. 

It appears that you have ptosis from the botox acting on the small muscle that lifts the upper eyelid.   Occassionally it can move there after it was injected into the "worry lines".   It is a known complication of Botox injections.  It is extremely rare when Botox is done by experienced injectors.  It is not permanent. 

The medication you have been prescribed is the correct medication to help improve the droop.  It should improve the lift of that lid over the next week or two. Please stay on the medication.  Visine will not improve this problem.  With time the botox effect on this elevator muscle of the lid will wear off and your lid will return to its original position.

The next time you have your botox, the physician will likely use a more concentrated botox does so that it won't migrate.  It will also likely be placed more medially to eliminate this from happening again.   


It is important to look at your pre-treatment images - occasionally patients have ptosis before the botox was done and the botox unmasks this ptosis and makes it worse.  If this is the situation, there is a simple operation that is done under local freezing to fix long standing ptosis. 

All the best,

Scott Barr, MD, FRCSC, Plastic Surgeon
.skinmedispa.ca


Scott Barr, MD
Sudbury Plastic Surgeon
4.8 out of 5 stars 37 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.